EconPapers    
Economics at your fingertips  
 

Managing capacity and inventory jointly for multi-server make-to-stock queues

Josh Reed and Bo Zhang ()
Additional contact information
Josh Reed: Leonard N. Stern School of Business, Kaufman Management Center
Bo Zhang: IBM T.J. Watson Research Center

Queueing Systems: Theory and Applications, 2017, vol. 86, issue 1, No 3, 94 pages

Abstract: Abstract We consider joint capacity–inventory management for multi-server make-to-stock queues operating under a base stock policy. The number of servers corresponds to the capacity decision, and the base stock level is the inventory decision. Our goal is to minimize a combination of capacity, inventory, and backordering costs. We develop a square-root rule for the joint decision and justify the rule analytically in a many-server queue asymptotic framework. We demonstrate the accuracy of the square-root rule, first via our derivation and numerical assessment of a novel corrected diffusion approximation and then more directly by conducting extensive numerical experiments. Finally, we provide operational insights into the trade-offs involved in such joint management problems, through various analysis based on the square-root rule as well as a comparison with analogous results for single-server make-to-stock queues.

Keywords: Make-to-stock queue; Joint capacity–inventory management; Multi-server queue; Many-server asymptotics; Square-root rule; Diffusion approximation; 60K25; 90B05; 90B30; 34E05; 41A58 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://link.springer.com/10.1007/s11134-017-9519-0 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:queues:v:86:y:2017:i:1:d:10.1007_s11134-017-9519-0

Ordering information: This journal article can be ordered from
http://www.springer.com/journal/11134/

DOI: 10.1007/s11134-017-9519-0

Access Statistics for this article

Queueing Systems: Theory and Applications is currently edited by Sergey Foss

More articles in Queueing Systems: Theory and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:queues:v:86:y:2017:i:1:d:10.1007_s11134-017-9519-0